Iowa, 2010

Hail and Damaging Winds in Iowa, August 31, 2010

August 31, 2010 · NWS DMX · 11 events in 8 counties and zones

A cold front moved into the state from the northwest during the day on the 31st. The airmass became unstable in front of it with a considerable push of deep moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$52,000
Crop damage
$15,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved into the state from the northwest during the day on the 31st. The airmass became unstable in front of it with a considerable push of deep moisture. Precipitable water values increased to 2 to 2.4 inches by afternoon. CAPE increased to 2500 to 4000 J/kg as afternoon temperatures climbed into the mid to upper 80s, with dewpoint readings in the low to middle 70s. The lifted index fell to -5 to -7 C. The atmosphere was not strongly sheared with 25 to 35 kts of effective shear available. CAPE in the -10 to -30 C layer of the atmosphere was between 600 and 800 J/kg. Downdraft CAPE was in the 1000-1400 J/kg range. A squall line developed ahead of the cold front and became marginally severe. Many of the storms produced small hail and gusty winds. A few locations reported winds in excess of 60 MPH, with the the highest winds reported of 64 MPH in Carroll County in Templeton. High winds from thunderstorms moving into Winnebago County downed trees in a city park in Buffalo Center. Winds estimated near 80 MPH snapped the top off of a power pole in Buffalo Center and also caused considerable tree damage and out building damage in the area. Heavy rainfall was an issue with the storms given the high precipitable water values. Three inches of rain fell in 50 minutes southeast of Madrid in Boone County, with reports of around 4 inches for storm total in the Ames area. In Emmet County, 2.65 inches of rain fell in a little over an hour in Ringsted. Fortunately, it has been quite dry for the previous 10 days. The rains did not cause flash flooding, but did result in some urban flooding. A 15 year old girl was struck by lightning in Leon as the thunderstorms passed. She was walking across a parking lot and lightning struck just as she reached for the door handle of her car. She was taken to hospital and remained overnight, however there were no detectable injuries beyond memory loss of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 11:43 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 31, 11:43 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT TUE AUG 31 2010

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
DEEPER MOISTURE STREAMING UP AND CAN BE SEEN IN THE RAPID DVLPMT OF
AC AND SC LYR ON SAT PIX.  TWO AREAS OF CONCERN ARE WITH THE MORNING
CONVECTION.  AREAS OF TSRA IN AS WILL SILL INTO THE NWRN PART OF THE
CWA THIS MRNG BFR WEAKENING AS UPR SUPPORT LFTS NWED AWAY FROM THE
AREA.  SOME DVLPMT LIKLY OVR THE SERN HALF OF THE CWA THIS MRNG WITH
STRONG MOISTURE ADVN.  FEEL THERE WILL BE SOME DOWN TIME SO TO SPEAK
LATER THIS MRNG INTO THE ERY AFTN.  CAP IS NOT LIKLY TO HOLD ALL
THAT LONG TDA WITH SATURATION PUTTING A DAMPER ON H7 TEMPS AND CAPE
RISING TO NEAR 4000 J/KG BY ERY TO MID AFTN.  EXPECT TO SEE A LN
DVLP AHD OF CDFNT AS IT PUSHES EWD SLOWLY AND SHOULD BECOME WDSPRD
BY LATE AFTN.  INTRODUCED SVR WORDING FOR A FEW HRS THIS AFTN WHEN
BEST WINDOW IS PRESENT.  TEMPS TRICKY TDA.  STARTING OUT AT A HIGH
LVL THIS MRNG...BUT CLOUD COVER SHOULD PUT THE BREAKS ON MAX TEMPS.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
CONVECTION WILL LIKELY BE ONGOING FROM THE AFTERNOON DURING THE
EVENING HOURS.  WATER VAPOR IMAGERY SHOWING A COUPLE OF VORT MAXES
AND WAVES POISED TO RIDE UP INTO IA ALONG/AHEAD OF THE FRONTAL
BOUNDARY WHICH NOW APPEARS TO BE MOVING SE SLOWER THAN PREVIOUSLY
THOUGHT.  I BUY THIS GIVEN THE STRENGTH OF THE HIGH OVER THE EASTERN
U.S.  THE VORT MAXES AND SHORT WAVES SHOULD ENHANCE THE HEAVY RAIN
POTENTIAL TONIGHT OVER CENTRAL IOWA.  MUCAPES INCREASE TO BETWEEN
2000-4000 J/KG WITH SOME RELATIVELY STRONG LOW LEVEL SHEAR.
DAMAGING WIND IS CERTAINLY A THREAT BUT I CANNOT RULE OUT LARGE HAIL
AND AN ISOLATED TORNADO ESPECIALLY THIS AFTERNOON.

FOR WEDNESDAY AND WEDESNEDAY NIGHT...THE FRONT STALLS ACROSS
SOUTHEASTERN IA WITH THE UPPER LEVEL TROUGH AXIS STILL TO THE WEST
AND ANOTHER WAVE PUSHING ACROSS THE NORTHERN PLAINS.  WITH MOISTURE
STILL IN PLACE CAPES INCREASE AGAIN ON WEDNESDAY INTO WEDNESDAY
NIGHT.  STORMS SHOULD AGAIN BE CAPABLE OF PRODUCING HEAVY RAINFALL.
SOME SEVERE POTENTIAL EXISTS WEDNESDAY AFTERNOON MAINLY OVER WESTERN
IOWA DURING THE AFTERNOON AS WELL.

THE SYSTEM FINALLY PUSHES EAST LATE THURSDAY PUTTING CENTRAL IOWA IN
NORTHWEST FLOW.  THIS WILL BRING COOLER AND LESS HUMID AIR INTO IA
FOR THE WEEKEND.

&&

.AVIATION...
31/18Z...COMPLEX FORECAST AS SFC BOUNDARY PUSHES THROUGH THE CWA
OVER THE NEXT 24 HOURS.  CURRENTLY...LOW CIGS HAVE DEVELOPED IN THE
WESTERN CWA UNDERNEATH DECENT CAPPING INVERSION WITH MVFR
CONDITIONS.  ANTICIPATE THIS TO PERSIST UNTIL CONVECTION DEVELOPS
NEAR THE BOUNDARY LATER TODAY.  WILL THEN SEE MVFR TO IFR CONDITIONS
IN AND AROUND THUNDERSTORMS AS THE INCREASE IN COVERAGE AND SPREAD
TO THE EAST OVERNIGHT.  WILL SEE DRIER AIR PUSH INTO THE STATE
OVERNIGHT BEHIND THE FRONT AND CONVECTION WHICH SHOULD HELP TO LIFT
TO THE LOWER CIGS...ESPECIALLY IN THE NORTHWEST HALF OF THE CWA BY
SUNRISE ON WEDNESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS AUG 10
LONG TERM...FAB
AVIATION...COGIL
Hazardous weather outlook, Aug 31, 12:12 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
112 PM CDT TUE AUG 31 2010

IAZ027-028-037>039-048>050-060>062-072>075-082>086-093>097-011100-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
112 PM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS EVENING AND
OVERNIGHT. THERE WILL BE A THREAT OF SEVERE WEATHER...PRIMARILY
FROM DAMAGING WINDS. HEAVY RAINS ARE ALSO EXPECTED WITH THE STORM
PRODUCING SOME LOCALIZED FLOODING.

RIVER FLOOD WARNINGS CONTINUE FOR PORTIONS OF THE LOWER DES MOINES
RIVER BASIN. REFER TO WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL CHANCES OF THUNDERSTORMS EXIST FROM WEDNESDAY THROUGH
THURSDAY. SOME STORMS MAY BE SEVERE WEDNESDAY MAINLY WEST OF
INTERSTATE 35. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WEDNESDAY
AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT.
RAINFALL REPORTS ARE ALWAYS APPRECIATED.

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-092-
011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
ADAMS-TAYLOR-
112 PM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE AND INTENSITY
THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME STORMS MAY
BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL THE MAIN THREAT.
AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL WILL ALSO
BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL CHANCES OF THUNDERSTORMS EXIST FROM WEDNESDAY THROUGH
THURSDAY. SOME STORMS MAY BE SEVERE LATE WEDNESDAY INTO EARLY
THURSDAY. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING.
RAINFALL REPORTS ARE ALWAYS APPRECIATED.

COGIL

The radar

The Sioux Falls radar (KFSD), 182 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 heavy rain, 1 hail, 1 lightning. Local standard time, as filed.

Heavy Rain, Emmet

When
August 31, 2:00 PM CST to 3:21 PM CST
Where
Emmet County, 0.5 mi E of Ringsted
Reported by
COOP Observer
Coordinates
43.300, -94.510

Rainfall of 2.65 inches since 1400 CST.

Thunderstorm Wind, Winnebago

When
August 31, 3:32 PM CST
Where
Winnebago County, Buffalo Center
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.380, -93.950

Thunderstorms produced wind gusts of around 60 MPH, toppling several trees in the city park.

Thunderstorm Wind, Winnebago

When
August 31, 3:40 PM CST
Where
Winnebago County, Buffalo Center
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
43.380, -93.950

High winds snapped the top off of a power pole.

Thunderstorm Wind, Carroll

When
August 31, 6:18 PM CST
Where
Carroll County, 0.51 mi E of Templeton
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.920, -94.940

No damage was reported.

Thunderstorm Wind, Greene

When
August 31, 6:52 PM CST
Where
Greene County, 4.63 mi NE of Farlin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
42.130, -94.390

Winds approaching 60 MPH were estimated. Limbs of up to 6 inch in diameter were broken with pea to nickle size hail.

Hail, Greene

When
August 31, 6:52 PM CST
Where
Greene County, 4.63 mi NE of Farlin
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.130, -94.390

Pea to nickel size hail.

Heavy Rain, Boone

When
August 31, 7:19 PM CST to 8:09 PM CST
Where
Boone County, 2.17 mi ESE of Madrid
Reported by
Trained Spotter
Coordinates
41.870, -93.810

Three inches of rain fell in the past 50 minutes.

Thunderstorm Wind, Boone

When
August 31, 7:22 PM CST
Where
Boone County, 0.86 mi SW of Boxholm
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.170, -94.110

Power line reported down in Boxholm.

Lightning, Decatur

When
August 31, 8:20 PM CST
Where
Decatur County, Leon
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.730, -93.730

A 15 year old girl was struck by lightning.

Thunderstorm Wind, Tama

When
August 31, 8:45 PM CST
Where
Tama County, 0.86 mi SE of Tama
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.960, -92.570

Trees and power lines were down in Tama and Toledo.

Heavy Rain, Story

When
August 31, 8:49 PM CST
Where
Story County, 1.72 mi SW of Slater
Reported by
Amateur Radio
Coordinates
41.860, -93.700

Rainfall storm total so far was 3.85 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247365, 254799, 254800, 247366, 247367, 247371, 247368, 247593, 247616, 247370, 247369.